Acetaminophen, the active ingredient in Tylenol, is identified as a first-line pain relief option by the:
Tylenol (Acetaminophen) is a pain reliever and a fever reducer. Tylenol is used to treat mild to moderate and pain, to treat moderate to severe pain in conjunction with opiates, or to reduce fever. Common conditions that acetaminophen treats include headache, muscle aches, arthritis, backache, toothaches, colds, and fevers. Acetaminophen may also be used for purposes not listed in this medication guide. It is typically used orally, but can be given intravenously.
Is paracetamol and Tylenol the same thing? There is no difference between acetaminophen and paracetamol. They are two generic names for a chemical substance known as para-acetylaminophenol. In the U.S., all three of these are better known by its trade name of Tylenol.
Tylenol belongs to a class of drugs called analgesics and antipyretic agents. An analgesic relieves pain. An antipyretic reduces fevers. Unlike other analgesics like aspirin and ibuprofen, Tylenol does not treat inflammation. It is most effective for minor aches and pains but can be used safely for long-term chronic pain such as arthritis. In fact, the American College of Rheumatology recommends Tylenol to treat arthritis, and it is especially useful in types of arthritis that are not accompanied by inflammation, like osteoarthritis.
Tylenol is safe and effective when used as directed. The safety of Tylenol at recommended doses has been established through 50 years of use and scientific investigation. Do not exceed the recommended dosage as it may cause liver damage. Tylenol contains the active ingredient acetaminophen, which is a pain reliever and fever reducer. It works by elevating the body's overall pain threshold so you feel less pain, and lowers your fever by helping your body eliminate excess heat. Acetaminophen is an effective pain reliever and fever reducer. Acetaminophen is thought to relieve mild to moderate pain by elevating your body's overall pain threshold. It is also thought to lower your fever by helping your body eliminate excess heat. Tylenol products do not contain aspirin, ibuprofen or naproxen, the active ingredients found in other nonprescription pain relievers. Each of these active ingredients relieves pain, but they work differently.
Did you know that more than 500 medicines contain acetaminophen, the active ingredient in Tylenol products? Medicines like pain relievers, sleep aids, decongestants, and even prescriptions may contain the same ingredients. So it's important to read the labels and take only 1 medicine containing acetaminophen at a time. Why? Taking more than one increases your chances of taking too much, which could harm your liver.
Adults and children 12 years and over should take 2 tablets, caplets, gelcaps or tablespoons every 6 hours as needed with no more than 6 tablets, caplets, or gelcaps in 24 hours. Extra strength Tylenol should not be taken for more than 10 days unless directed by a doctor. Take no more than 6 Extra Strength Tylenol per day. The maximum allowable daily dose of Tylenol (acetaminophen) is 3 grams (or 3,000 mg) in adults and for children it is recommended to carefully read the packaging and to consult your doctor for proper dosage. The makers of Tylenol recently lowered the maximum allowable daily dose of Tylenol from 4 grams (4,000 mg) to 3 grams (3,000 mg) to encourage safe usage.
Ingestion of too much acetaminophen can be deadly because it can be toxic to the liver. If you have to take Tylenol or acetaminophen for more than just a day or two, please consult with your physician about the source of pain or fever. Please remember that pain or fever are symptoms or signs of illness, respectively. Acetaminophen may provide some immediate relief but is not a long-term cure or solution.
Acetaminophen overdose is one of the most common overdoses throughout the world. Because acetaminophen (Tylenol and other formulations) is sold over the counter, many people think that it's absolutely safe. Always follow the label and take only one medicine containing the same active ingredient at a time. Knowing your pain relievers is important and can reassure you of the safety and efficacy of Tylenol when used as directed. Too much acetaminophen is harmful for the liver. Liver damage secondary to ingestion of too much acetaminophen can either be acute or chronic.
Follow the directions for using this medicine provided by your doctor. Take Tylenol exactly as directed.
Tylenol is available in tablet, chewable tablet, capsule, suspension or solution (liquid), extended-release (long-acting) tablet and orally disintegrating tablet forms and as a suppository for rectal use. There is also an intravenous form of acetaminophen that is used in the hospital setting.
The usual dosage for Adults.
Regular Strength Tylenol Tablets:
2 Tablets Every 4-6 hours while symptoms last. Not to exceed 10 tablets in 24 hours, unless directed by a doctor.
Regular Strength Tylenol Liquid Gels:
2 Capsules Every 4-6 hours while symptoms last. Not to exceed 10 capsules in 24 hours, unless directed by a doctor.
Extra Strength Tylenol:
2 Caplets Every 6 hours while symptoms last. Not to exceed 6 caplets in 24 hours, unless directed by a doctor.
Tylenol 8 HR Arthritis Pain:
2 Caplets Every 8 hours while symptoms last. Not to exceed 6 caplets in 24 hours.
Tylenol 8 HR Muscle Aches & Pain:
2 Caplets Every 8 hours while symptoms last. Not to exceed 6 caplets in 24 hours.
Child-Specific Product usage:
To administer the medicine to children, use the child-specific product with a dosing cup or dropper that comes with it. Teaspoons found in the home vary in size and their use to administer Tylenol could overdose or underdose a child. You may need to shake the liquid before each use.
Chewable Tablet usage:
The Tylenol Meltaways chewable tablet softens in the mouth to make it easier to chew. Chew the tablet thoroughly before swallowing it.
Meltaways are orally disintegrating tablets. Place the tablet in your mouth and either wait for it to dissolve or chew it before swallowing.
Extended–Release Tablets usage:
Extended-release tablets are meant to be swallowed whole. Do not split, chew, crush or dissolve these tablets before swallowing.
The popular pain reliever Tylenol is found in more than 600 prescription and over-the-counter medications. While Tylenol is relatively safe when taken at the correct dosage. It is marketed as an effective painkiller that is safer than non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen, which are associated with stomach discomfort or bleeding.
Tylenol (acetaminophen) is the most popular over-the-counter (OTC) pain relief medication used in the U.S. and around the world. Today millions of American adults and children use the drug every week for common ailments such as head and body aches, colds, and fevers. In fact, according to the Consumer Healthcare Products Association, about 55 million consumers in the U.S. use products containing Tylenol each week.
Many painkillers are available from pharmacies without a prescription. In order to use them safely, it is important to pay attention to the dose and interactions with other medicinal products. Before you buy Tylenol, compare the lowest discounted acetaminophen prices at U.S. accredited international online pharmacies.
The cost for Tylenol oral tablet 325 mg is around $14 for a supply of 50 tablets, depending on the pharmacy you visit. A generic version of Tylenol is also available.
The lowest price for the most common version of generic Tylenol is range from $0.03 - $0.52 per pill or unit. This price is much cheaper the average retail price of $4.
Do you get cramps during your period? About 3 in 4 women are get the same, and it doesn't stop with just cramps. You could experience headaches, back aches or even leg pain. Even if you're one of the unlucky ones, monthly cramps don't have to be something to dread. Hormones in your cycle cause your uterus to contract, and when it contracts too strongly, blood and oxygen flow decrease which cause that all-too-familiar pain. Just know that this is normal: your muscles help your body squeeze out the uterine lining (or blood) every month when you get your period. How to get relief? Buy an over-the-counter medicine Tylenol. An established safety profile and proven analgesic efficacy make Tylenol an appropriate choice for many patients.
In general, acetaminophen (the active ingredient contained in Tylenol) is well-tolerated when administered in therapeutic doses. Injection site pain and injection site reaction have been reported with the IV product.
Get emergency medical help if you have any signs of an allergic reaction to Tylenol:
In rare cases, Tylenol may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop taking this medication and call your doctor at once if you have:
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
Get emergency help immediately if any of the following symptoms of overdose occur while taking acetaminophen.
Symptoms of overdose:
Kids are curious, and storing medications in your home can be a challenge. Protect your little explorer from the dangers of finding and ingesting medicine with these safety tips. We are committed to increasing the safe use of medicines around children, and bring you these important safety tips.
Put medicines up and away and out of sight. Make sure that all medicines, including vitamins and adult medicines, are stored out of reach and out of sight of children. Consider places where kids get into medicine. Kids get into medication in all sorts of places, like in purses and nightstands. In most cases, the medicine was within reach of a child, such as in a purse, left on a counter or dresser, or found on the ground. Consider products you might not think about as medicines. Kids get into medication in all sorts of places, Most parents know to store medicine up and away – or at least the products they consider to be medicine. But they don't always think about products such as diaper rash remedies, eye drops or hand sanitizer, which may not seem like medicine but actually are. Be alert to visitors' medicine. Well-meaning visitors may not be thinking about the medicines they have brought with them in their belongings. When you have guests in your home, offer to put purses, bags and coats out of reach of children to protect their property from a curious child. In most cases, the medicine a child got into belonged to a relative, such as an aunt, uncle or grandparent.
Here's an important alert for adults who live with young children. Health Canada, an agency in Canada that is similar to the Food and Drug Administration, issued an advisory on Feb. 19, 2021, warning of multiple reports of children experiencing acetaminophen poisoning. These incidents involved exposure to adult acetaminophen easy-to-swallow tablets, which are sold under the brand name Tylenol and in multiple generic versions.
Easy-to-swallow acetaminophen tablets are designed for adults who may have trouble swallowing regular pills, such as those who are recovering from a stroke or who have certain neurological conditions, such as Parkinson's disease or multiple sclerosis. They often come in bottles that are designed to be opened easily, with no childproof caps. This makes the tablets easier to access, but it also increases the risk of unintentional exposure in children. Exposure to high doses of acetaminophen can result in liver damage, which may be fatal. Additionally, the tablets are red and taste sweet, which may lead children to mistake them for candy.
If there are children in your household, you should take steps to protect them from unintentional exposure to this potentially deadly drug. Always choose products with child-resistant packaging if you live with children and ensure that the cap is properly secured on the bottle after each use. Keep medications in a locked box or cabinet or somewhere children cannot see or reach. Avoid taking the drug in front of children, as children often copy the actions of adults. Symptoms of acetaminophen overdose include nausea, vomiting, loss of appetite and abdominal pain. If you believe that your child has been exposed to an overdose of acetaminophen, contact Poison Control immediately at 1-800-222-1222.